Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 341, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 25, 2002, 12:42 PM CDT for Sumter County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2002, 12:42 PM CDT (17:42 UTC)
- Expired
- Aug 25, 2002, 1:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890
WUUS54 KBMX 251742
SVRBHM
ALC119-251830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT SUN AUG 25 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMTER COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 130 PM CDT
* AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF EMELLE...MOVING EAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EPES AND
LIVINGSTON.
SMALL HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3266 8839 3283 8836 3279 8809 3278 8812
3274 8812 3272 8809 3270 8813 3269 8805
3263 8809 3259 8804 3254 8806What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:58 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 25, 9:58 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 958 AM CDT SUN AUG 25 2002 DIFFICULT TO LOCATE FRONT BUT SOME DRIER AIR HAS STARTED TO SPREAD INTO THE NORTHERN SECTIONS. WILL LOWER POPS ACROSS THE NORTH INTO 30 PERCENT RANGE. THUNDERSTORM COMPLEX MOVING ACROSS SECTIONS OF MISSISSIPPI WILL MOVE INTO THE WESTERN SECTIONS OF THE AREA. WILL RAISE POPS ACROSS THE WESTERN SECTIONS TO CATEGORICAL. REST OF CENTRAL AND SOUTHERN SECTIONS LOOK FINE BUT MAY NEED TO LOWER POPS NEAR BHM EARLY THIS AFTERNOON IF STORMS PASS TO THE SOUTH. WILL LOOK AT 15Z OBS FOR LAST MINUTE CHANGES TO THE TEMPS. .BHM...NONE.
In the hours before
Special weather statement, Aug 25, 7:00 AM CDT, 5 hours 42 minutes before
ALZ001>050-251400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CDT SUN AUG 25 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SURFACE FRONTAL BOUNDARY WILL MOVE THROUGH CENTRAL ALABAMA TODAY. NUMEROUS SHOWERS AND THUNDERSTORM WILL OCCUR AHEAD AND ALONG THE SURFACE FRONT. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED TODAY OR TONIGHT...FREQUENT CLOUD TO GROUND LIGHTNING... BRIEF PERIODS OF HEAVY RAIN...STRONG DAMAGING STRAIGHT LINE WINDS... AND SMALL HAIL WILL ALL BE POSSIBLE WITH THE STRONGER STORMS. ELSEWHERE...ACROSS NORTHERN ALABAMA...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ISOLATED EVENTS IN THEIR AREA.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:38 PM CDT | Severe Thunderstorm Warning | BMX | Franklin, Marion | 37 min |
| Aug 25, 1:50 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 25 min |
| Aug 25, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 57 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.